Connecticut, 2017

High Wind in Connecticut, March 1 to 2, 2017

March 1 to 2, 2017 · NWS ALY · 2 events in 2 counties and zones

A cold front passed through the region Wednesday, March 1st. Winds became strong and gusty behind the front Wednesday evening into Thursday.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front passed through the region Wednesday, March 1st. Winds became strong and gusty behind the front Wednesday evening into Thursday. Widespread trees and power lines were down across the region as a result of the high winds. Wind gusts of 30 to 45 mph were common across the region. Every town in Litchfield county had at least one tree down resulting in road closures and or power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 1, 6:44 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 1, 6:44 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Albany NY
644 PM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front will move across the region this evening,
with a secondary front moving through overnight. Very warm air
ahead of the front, will be replaced by a much colder and more
seasonable air mass for Thursday. Strong and potentially
damaging winds are possible tonight through Thursday, as low
pressure strengthens over the Canadian Maritimes. Bitterly
colder air will move in Friday night into Saturday, with
continued gusty winds.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High Wind Warning remains in effect from 7 PM this evening to 7
PM Thursday for the Mohawk Valley, Greater Capital District,
Schoharie Valley, eastern Catskills, Mid Hudson Valley,
Taconics, southern Green Mountains, Berkshires, and Litchfield
Hills...

Wind Advisory remains in effect from 7 PM this evening through
7 PM Thursday for the western and southern Adirondacks, Lake
George Saratoga region, and far eastern Windham county in
southern Vermont....

Flood Watch remains in effect from 7 PM this evening through
Friday afternoon for the western Mohawk Valley, southern
Adirondacks and Lake George Saratoga region...

As of 630 PM EST, Deeper convective potential continues to
subside as we will remove thunder from the forecast/grids at
this time. LAPS and mesoscale window from SPC reveals little to
no instability to warrant the further inclusion of thunder (not
to mention no lighting activity the past several hours across
the region). So there is only a conditional threat for a few
strong wind gusts this evening, mainly across southern Ulster,
Scattered showers and a brief downpour will accompany the first
boundary this evening, with additional showers overnight with
the thermal boundary overnight.

Record or near-record warmth continuing through today until the
cold front pushes through tonight. Daily record high
temperatures have been broken at Albany and Glens Falls this
afternoon. Refer to Climate section for details.

Windy conditions will develop tonight in wake of the cold
front, as pressure rises occur with a near 980mb cyclone
tracking eastward across southern Quebec. High Wind Warning from
around the Mohawk Valley and Capital District southward due to
strong pressure gradient developing, combined with a strong W-NW
low level jet of 45- 60 kt displaced only 3-5 kft aloft. Mixing
expected up to the strong wind layer, especially late tonight
through Thursday afternoon. Ground conditions are typically
frozen this time of year, but most areas have thawed and/or wet
ground, which will be more conducive to tree damage. Areas
favorable with the W-NW flow regime in the high wind warning.
Wind Advisory remains in effect for the the rest of the area.

Rain showers will change to snow showers across the higher
terrain of the Adirondacks and Catskills late tonight as colder
air quickly filters in. QPF will be light with some lake
enhanced/upslope snow showers, so generally around a half inch
to an inch of snow is expected in these areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
High Wind Warning remains in effect from 7 PM this evening to 7
PM Thursday for the Mohawk Valley, Greater Capital District,
Schoharie Valley, eastern Catskills, Mid Hudson Valley,
Taconics, southern Green Mountains, Berkshires, and Litchfield
Hills...

Wind Advisory remains in effect from 7 PM this evening through
7 PM Thursday for the western and southern Adirondacks, Lake
George Saratoga region, and far eastern Windham county in
southern Vermont....

The main story Thursday will be strong and possibly damaging
winds along with much colder temperatures. There will still be a
significant pressure gradient in place through much of the
daylight hours Thursday, with good mixing producing strong wind
gusts. High Wind Warning and Wind Advisory remain in effect
until 7 PM. Isolated to scattered lake enhanced/upslope snow
showers will be possible, especially across the western
Dacks/Mohawk valley and the southern Greens in VT. Again, only
minor accumulations expected before drier air works in by the
afternoon. High temperatures forecast to be a good 20-25 degrees
colder than Wednesday.

While wind speeds will decrease Thursday night, it will remain
breezy as even cold air works in due to an upper level trough
digging across the Great Lakes/SE Canada into the Northeast
CONUS. Lows will be closer to normal for early March, ranging
from the single digits in the Adirondacks to lower 20s in the
Hudson Valley from Albany southward.

An arctic cold front will push southward across the region on
Friday, and will usher in some of the coldest air of the entire
winter for Friday night. There could be some light snow showers
during the day Friday ahead of the front and associated with an
upper level disturbance, mainly from around the Capital District
south and west. Will mention low chance pops for now, as there
are some differences in model guidance. Any accumulations would
be very minor.

Frigid air will build southward into the region Friday night,
as potentially sub-500dm 1000-50mb thickness moves into the
region. 850mb temps could drop to around or below -25C, which
may be the coldest air mass of this winter season and certainly
the coldest in some time. Wind Chill Advisories may need to be
issued if conditions become more certain. Will mention the
potential in the HWO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend begins on a cold note as deterministic models
indicate a 1040 mb high drifting over the region from Southern
Canada. The potential is there for H850 temps in the -20C to
-25C range, which is -2 to -3 SD. It still looks like it will be
rather breezy Saturday as a good pressure gradient is
maintained between the high and a very deep, stacked cyclone
south of Greenland. This could lead to some wind chill issues.
The high continues to make inroads to New York State Saturday
night, setting the stage for good radiational cooling. Went a
couple degrees below blended forecast, though could definitely
see it getting colder than forecast, especially where there is
snow cover around.

Then, the story into early next week becomes the airmass
modification and return to possibly above-normal temperatures.
This modification will begin to occur Sunday as the midlevel
cold pool shifts east, though models have slowed down the
occurrence of WAA. Just a slight chance of PoPs with the WAA
Sunday into Monday, but models have backed off on precip
potential as well. Temps Monday are forecast to be back above
seasonal normals. Deterministic models and ensemble means
indicate the likelihood of strong cyclogenesis occurring across
the Northern Plains Monday and Tuesday, once again sending the
Northeastern US back into the warm sector.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A few showers have formed near and to the north and west of KGFL
this evening along a frontal boundary. Expect this activity to
gradually spread across the terminals later tonight, although
with rather scattered coverage. Kept VCSH wording as it does not
look like an explicit mention of showers is necessary due to the
scattered coverage. Any heavier elements could briefly bring
conditions down to IFR, and will handle this potential with
amendments if needed. Otherwise, VFR conditions will predominate
with showers diminishing toward sunrise. Extensive stratus
upstream points to a good deal of cloud cover throughout the day
on Thursday, though with good mixing expected, these clouds
should be at VFR levels.

The winds will provide a significant impact to aviation
operations through the TAF period. Southerly winds ahead of the
cold front early this evening will shift to southwesterly behind
the front, and gusts will increase to 25-35 kt throughout the
night. As diurnal mixing deepens the boundary layer, winds will
become very strong out of the west during the day Thursday,
with gusts of 35-45 kt (isolated higher) likely south of KGFL.
Winds will begin to diminish Thursday evening.

Outlook...

Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: Moderate Operational Impact. Breezy Chance of SHSN.
Friday Night: Low Operational Impact. Breezy Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
Flood watch continues for the western Mohawk Valley, southern
Adirondacks and Lake George Saratoga region from 7 PM tonight
through Friday morning...

Mainly scattered showers with isolated thunderstorms possible
from late this afternoon through tonight, as a cold front passes
through the region. Warm temperatures will aid in snow melt
through this evening. Rainfall amounts should range between a
tenth of an inch from Albany south and east to a third to half
inch from the Mohawk Valley north and west.

Temperatures will start to drop after the cold front passes
through, with temperatures dropping below freezing over the
mountains before sunrise Thursday which will slow the runoff.

The latest forecasts from the Northeast River Forecast Center
shows rises in area rivers and streams this evening into
tonight, with a few points such as the Sacandaga River at Hope
and the West Canada Creek at Kast Bridge reaching minor flood
stage tonight into Thursday. The West Canada Creek below
Hinckley and the Schroon River at Riverbank will be slower to
rise and may exceed minor flood stage later Thursday into Friday
depending on how much snow melt occurs before the colder air
moves in.

Much colder and drier air will filter in by Friday into
Saturday, with ice formation possible again, especially on more
stagnant and shallow bodies of water.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Daily high temperature records have been reached again today at
Albany and Glens Falls. Records for today, March 1 follow:

Albany: 61 degrees 1991 (new record 66 today)
Glens Falls: 62 degrees 1954 (new record 67 today)
Poughkeepsie: 65 degrees 1972 (high of 63 today)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST Thursday for CTZ001-013.
NY...High Wind Warning until 7 PM EST Thursday for NYZ038>040-
     047>054-058>061-063>066-082.
     Flood Watch through Friday morning for NYZ032-033-038>042-082-
     083.
     Wind Advisory until 7 PM EST Thursday for NYZ032-033-041>043-
     083-084.
MA...High Wind Warning until 7 PM EST Thursday for MAZ001-025.
VT...High Wind Warning until 7 PM EST Thursday for VTZ013-014.
     Wind Advisory until 7 PM EST Thursday for VTZ015.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/JPV
SHORT TERM...JPV
LONG TERM...Thompson
AVIATION...Thompson
HYDROLOGY...JPV
CLIMATE...JPV
Hazardous weather outlook, Mar 1, 4:53 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
453 PM EST Wed Mar 1 2017

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-VTZ013-014-021200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-
453 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Green Mountains in Vermont, and the
Capital District, Schoharie Valley, eastern Catskills, Taconics and
mid Hudson Valley of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more and/or wind damage reports to the National Weather Service.

NYZ038>040-082-021200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Fulton-
453 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the western and central Mohawk
Valley.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more, wind damage reports, and flooding reports to the National
Weather Service.

NYZ032-033-041-042-083-021200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Southeast Warren-
453 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Herkimer, Hamilton,
northern Saratoga and Warren County.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more, wind damage reports, and flooding reports to the National
Weather Service.

NYZ043-084-VTZ015-021200-
Northern Washington-Southern Washington-Eastern Windham-
453 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for Washington County New York
and eastern Windham County southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more and/or wind damage reports to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
March 1, 7:00 PM EST to March 2, 5:00 PM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

High Wind, Southern Litchfield

When
March 1, 7:00 PM EST to March 2, 5:00 PM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679408, 679409.